Thunderstorm Wind, Franklin
- When
- June 28, 9:30 PM PST to 9:35 PM PST
- Where
- Franklin County, 4.17 mi N of Levey
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.360, -118.870
Juniper Dunes mesonet.
Shortwave trough pushed elevated instability across northeast Oregon and southern Washington. Strong inverted-vee profiles allowed for high wind gusts out of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Shortwave trough pushed elevated instability across northeast Oregon and southern Washington. Strong inverted-vee profiles allowed for high wind gusts out of thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 28, 7:37 PM PST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
837 PM PDT SUN JUN 28 2015
.UPDATE...BUSY NIGHT TONIGHT WITH LOTS OF HIGHLIGHTS CONTINUING
AND SOME SET TO EXPIRE SOON. AS IT STANDS NOW WILL LIKELY LET THE
RED FLAG WARNINGS ALONG THE CASCADES EXPIRE AT 9 PM. NOT MUCH
GOING ON THERE NOW AND THERE HASN'T BEEN THE PAST COUPLE OF DAYS
IN MOST OF THAT AREA. THERE IS A RISK THAT STORMS COULD REFIRE
THERE AS THE TROUGH SWINGS THROUGH LATE TONIGHT BUT THINK WITH
LIMITED INSTABILITY THE LTG WILL BE ISOLATED. OTHERWISE WATCHING A
BAND OF POORLY ORGANIZED STORMS OVER GRANT COUNTY LIFT NORTHWARD.
THERE ARE SOME GOOD BASE VELOCITIES ASSOCIATED WITH THIS ACTIVITY
SO WILL HAVE TO KEEP A CLOSE EYE ON THE RADAR THE REST OF THE
EVENING. MUCH QUIETER WEATHER IS EXPECTED BY MONDAY NIGHT AS THE
TROUGH MOVES EAST OF THE REGION. 78
&&
.AVIATION...06Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE
FORECAST PERIOD. MOSTLY MID CLOUD IS EXPECTED INTO MONDAY WITH
CLEARING SKIES BY MONDAY EVENING. THERE COULD BE VCNTY TSTMS AT
KPDT AND KALW FROM 5-7Z TONIGHT IF CURRENT ACTIVITY OVER CNTRL
OREGON HOLDS TOGETHER. WINDS WILL BE MOSTLY WESTERLY THROUGH THE
PERIOD AND AT 10-20 KT WITH SOME HIGHER GUSTS MONDAY AFTERNOON
AND EARLY EVENING ESPECIALLY AT KDLS. 78
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 72 98 66 97 / 40 20 10 0
ALW 78 99 71 98 / 30 20 10 0
PSC 76 103 66 101 / 30 20 10 0
YKM 77 97 66 97 / 30 30 10 0
HRI 75 101 64 100 / 40 20 10 0
ELN 74 94 65 96 / 30 30 10 0
RDM 61 94 54 95 / 50 10 10 10
LGD 68 93 58 92 / 30 30 20 10
GCD 63 96 56 97 / 40 20 20 10
DLS 73 96 66 98 / 50 20 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR ORZ610-611-639-
640.
RED FLAG WARNING UNTIL 4 PM PDT MONDAY FOR ORZ641-642-644.
HEAT ADVISORY UNTIL 10 PM PDT THIS EVENING FOR ORZ049-050-505.
RED FLAG WARNING UNTIL 9 PM PDT MONDAY FOR ORZ643-645.
HEAT ADVISORY UNTIL 8 PM PDT MONDAY FOR ORZ044-507.
WA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR WAZ639-681.
RED FLAG WARNING UNTIL 9 PM PDT MONDAY FOR WAZ643-645.
RED FLAG WARNING UNTIL 8 PM PDT MONDAY FOR WAZ641-675.
HEAT ADVISORY UNTIL 8 PM PDT MONDAY FOR WAZ026>029.
&&
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
78SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
623 PM PDT SUN JUN 28 2015
ORZ503-505-506-290215-
OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
JOHN DAY BASIN OR-
623 PM PDT SUN JUN 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...SOUTHEASTERN WHEELER AND
NORTHEASTERN CROOK COUNTIES UNTIL 715 PM PDT...
AT 621 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF
HAMPTON TO 8 MILES NORTHWEST OF DREWSEY...AND MOVING NORTH AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JOHN DAY...MITCHELL...PRAIRIE CITY...CANYON CITY...MOUNT VERNON...
SENECA...LONG CREEK...DAYVILLE...BATES...SUPLEE...PAULINA...FOX...
SILVIES...HAMILTON...IZEE...ANTONE...KIMBERLY AND GREENHORN.
LAT...LON 4398 12007 4477 12020 4478 11847 4471 11847
4470 11852 4468 11851 4466 11848 4404 11851
4405 11882 4402 11883
TIME...MOT...LOC 0121Z 182DEG 42KT 4384 12003 4389 11849
MDVSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
717 PM PDT SUN JUN 28 2015
ORZ503-505-506-290315-
OCHOCO-JOHN DAY HIGHLANDS OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR-
JOHN DAY BASIN OR-
717 PM PDT SUN JUN 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...WHEELER AND NORTHEASTERN
CROOK COUNTIES UNTIL 815 PM PDT...
AT 717 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF
PAULINA TO 19 MILES SOUTHWEST OF IRONSIDE...AND MOVING NORTHEAST AT
35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JOHN DAY...MITCHELL...PRAIRIE CITY...CANYON CITY...MOUNT VERNON...
LONG CREEK...SPRAY...DAYVILLE...MONUMENT...GRANITE...BATES...
KINZUA...RITTER...SERVICE CREEK...HAMILTON...FOX...ANTONE...
KIMBERLY...MOUNT RUTH AND GREENHORN.
LAT...LON 4428 12025 4504 12012 4494 11823 4487 11822
4486 11829 4483 11832 4475 11828 4469 11852
4464 11836 4459 11830 4453 11837 4447 11836
4445 11842 4437 11841 4434 11847 4426 11850
4426 11823 4421 11823
TIME...MOT...LOC 0217Z 216DEG 25KT 4428 12015 4414 11822
MDVSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
813 PM PDT SUN JUN 28 2015
ORZ503-505-508-290415-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-
JOHN DAY BASIN OR-
813 PM PDT SUN JUN 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION...SOUTHWESTERN
UMATILLA...NORTHERN GRANT...EASTERN WHEELER AND SOUTHEASTERN MORROW
COUNTIES UNTIL 915 PM PDT...
AT 812 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SPRAY TO NEAR
GRANITE...AND MOVING NORTH AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HEPPNER...UKIAH...MONUMENT...GRANITE...LEHMAN HOT SPRINGS...DALE...
RITTER...HARDMAN...RUGGS AND STARKEY.
LAT...LON 4482 11978 4544 11972 4540 11910 4537 11908
4539 11904 4538 11889 4536 11889 4538 11886
4534 11843 4530 11842 4529 11814 4477 11841
TIME...MOT...LOC 0312Z 199DEG 48KT 4486 11991 4475 11834
MDVSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
939 PM PDT SUN JUN 28 2015
ORZ044-502-503-507-508-WAZ027>029-521-290545-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
LOWER COLUMBIA BASIN OF OREGON OR-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-
YAKIMA VALLEY WA-LOWER COLUMBIA BASIN OF WASHINGTON WA-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-SIMCOE HIGHLANDS WA-
939 PM PDT SUN JUN 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION...UMATILLA...
MORROW...NORTHEASTERN KLICKITAT...SOUTHEASTERN YAKIMA...SOUTHWESTERN
FRANKLIN...BENTON AND WALLA WALLA COUNTIES UNTIL 1045 PM PDT...
AT 938 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
COMING OFF THE BLUE MOUNTIANS...13 MILES SOUTHWEST OF ECHO...OR 18
MILES NORTHEAST OF HEPPNER...MOVING NORTH AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KENNEWICK...PASCO...RICHLAND...WALLA WALLA...HERMISTON...PENDLETON...
SUNNYSIDE...PROSSER...BOARDMAN...HEPPNER...MEACHAM...WEST RICHLAND...
GRANDVIEW...COLLEGE PLACE...MILTON-FREEWATER...UMATILLA...GRANGER...
BENTON CITY...MABTON AND STANFIELD.
LAT...LON 4640 11823 4520 11840 4530 11988 4574 12002
4582 12000 4582 12004 4650 12026
TIME...MOT...LOC 0438Z 162DEG 59KT 4557 11934
MDVThe Pendleton radar (KPDT), 74 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
Juniper Dunes mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574621.